Flash Flood, Harford
- When
- September 15, 9:30 AM EST to 4:00 PM EST
- Where
- Harford County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Numerous roads and low lying areas were flooded.
A rare "bay effect" band of showers formed in a south to north line over the Chesapeake Bay on the morning of the 15th. The band moved northward and dropped heavy rainfall over Harford County for over 5 hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A rare "bay effect" band of showers formed in a south to north line over the Chesapeake Bay on the morning of the 15th. The band moved northward and dropped heavy rainfall over Harford County for over 5 hours. Up to 4 inches of rainfall caused significant flooding on roads, creeks, and in low lying areas. Rainfall totals included 3.5 inches in Hickory and 3.13 inches in Street. County officials reported 12 roads were closed by high water during the deluge. One of the hardest hit areas was Abington. Route 7 between Route 136 and Route 543 was covered by 3 feet of fast moving water from James Run, a tributary of the Bush River. Several motorists became stranded when they drove their vehicles across the James Run bridge. Fire and rescue personnel had to rescue two people from the flood waters. One woman was pulled from her vehicle and another woman was found screaming for help while clinging to a tree alongside the creek. The woman pulled from the woods was treated at a local hospital for hypothermia. Nine other water rescues were reported countywide. Other roads that were flooded included Edgewood Road near Aberdeen Proving Ground, Old Post Road in Aberdeen, and Goat Hill Road in Harford Furnace. Roads were also flooded in Perryman, Churchville, and Havre de Grace. In addition, officials received several reports of flooded basements across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 15, 9:10 AM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1010 AM EDT MON SEP 15 2003 LTL TO CHG W/ CRRNT PKG. AREA OF SHRA/TSRA OVR BAY MVG WWD ONSHORE. LOOKS TO BE INDUCED BY BAY CNVGNC BNDRY. PREFRNTL SHRA/TSRA ACRS WVA MVG EWD. WL RMV TIMING FM 1ST PD...AND ADJUST LTL ELSE. WL GO W/ LIKELY POPS EVRYWHR PER RADAR TRENDS. MAXT OK...LWR LYRS OF SNDG A TOUCH WRMR TDA THAN YDA...AS IS FCST VS OBSVD YDA. LO LYR RH /BR AND LOW CLDS/ KEEPING TEMPS FM RISING APPRECIABLY. THIS WL REDUCE CNVCTV THREAT AS WELL...W/ MDL SNDGS NOT SHWG MUCH INSTAB...AND BEST DYNAMICS PASSING TO THE N. -HTS .SHORT RANGE...TODAY AND TONIGHT... WARM TROPICAL AMS OVR THE CWFA EARLY THIS MORN. AREAS OF FG HV FORMED...BUT VIS GENERALLY ABV 1/4SM SO NO ADV ATTM. WL PLAN ON CARRYING PATCHY FG THRU MID MORN. AREA OF SHRA JUST E OF THE CWFA CONTS TO SPREAD SLOWLY TO THE W...WHILE ADDL SHRA ALG THE CDFNT W OF THE AREA CONT. LTL CAPPING PLENTY OF MOISTURE SUGGESTS THAT HIGH POPS WARRANTED WITH FROPA TODAY. MDLS IN GOOD AGRMT AS TO THE TIMING OF THE FNT...CLEARING THE AREA BY EARLY-MID EVE. PLAN ON LIKELY POPS IN THE N AND CHC POPS TO THE S. WL ALSO WORD THINGS AS MAINLY THIS AFTERNOON OTRW...MVFR AT BEST...LIFR AT WORST IN THE TAFS THIS MORN...WITH A SLOW IMPRVMT TO MVFR/VFR CONDS BY LATE MORN. FG/LOW CIGS NOT EXPECTED TO BE AN ISSUE TNGT AS DRIER AIR WORKS INTO THE MID ATL BEHIND CDFNT. MANNING .EXTENDED (TUE...SUN)... TUE AND WED LOOK TO BE THE BEST DAYS OF THIS WEEK. HIGH PRES BUILDS IN ON TUE BRINING LOW PW/S OF ABOUT 0.5 INCH WHICH CONTS THROUGH WED. WEAK 85H CAA BUT LIMITED MOISTURE SHOULD MAKE FOR MSTLY SUNNY DAY TUE. FOR WED...GFS SHOW HIGH LVL MOISTURE MOVING ACROSS THE MID-ATLC REGION. THEN LATER PART OF WEEK...THU AND FRI...DOMINATED BY TRACK OF ISABEL. LATEST TPC GUIDANCE SHOWS ISABEL CROSSING ERN PORTION OF CWA SOMETIME ON THU. THERE IS SOME UNCERTAINY AT THIS TIME RANGE IN TRACK AND INTENSITY FORECASTING OF TROPICAL SYSTEMS. BE PREPARED. AT THIS POINT...ADVERSE EFFECTS FROM STORM SURGE UP THE BAY AND ASSOCIATED FLOOD THREAT ALONG WITH HIGH WINDS AND ISOLATED TORNADOES APPEAR TO BE BIGGEST PROBLEMS POSED BY ISABEL FOR OUR REGION. LATEST TPC FORECAST SHOWS ACCELERATION COMMENCES ON THU...WHICH SHOULD LIMIT RAINFALL FROM ISABEL. DID NOT MAKE ANY CHANGES TO FRCST FOR SAT AND SUN. SMZ .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 AM EDT MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... HURRICANE ISABEL MAY AFFECT THE REGION THURSDAY AND THURSDAY NIGHT. SEE THE LATEST ADVISORIES FROM THE TROPICAL PREDICTION CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MANNING
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057- WVZ048>055-152000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EDT MON SEP 15 2003 ...DANGEROUS HURRICANE ISABEL MAY AFFECT THE REGION LATER THIS WEEK... HURRICANE ISABEL WAS LOCATED SEVERAL HUNDRED MILES EAST OF THE BAHAMA ISLANDS EARLY THIS MORNING. THE HURRICANE CONTINUES ON A NORTHWEST TRACK. THE STORM MAY BEGIN AFFECT PORTIONS OF THE MID ATLANTIC STATES AS EARLY AS LATE WEDNESDAY NIGHT. WHILE THE STORM CONTINUES TO MOVE NORTHWEST TOWARD THE EASTERN SEABOARD...LANDFALL IS STILL ABOUT 3 DAYS AWAY. NOW IS THE TIME TO PREPARE. PREPARATIONS FOR A HURRICANE ARE SIMILAR TO THOSE FOR A MAJOR WINTER STORM. MAKE SURE THAT YOUR FAMILY DISASTER PLAN IS READY TO BE USED. CHECK YOUR INSURANCE TO BE CERTAIN YOU HAVE ADEQUATE COVERAGE IN CASE YOUR HOME OR BUSINESS IS DAMAGED BY WINDS OR WATER. HAVE FLASHLIGHTS AND BATTERY POWERED APPLIANCES ON HAND IN CASE POWER IS INTERRUPTED. A BATTERY POWERED RADIO IS A GOOD WAY TO KEEP ABREAST OF THE LATEST WEATHER AND OTHER IMPORTANT INFORMATION IF ELECTRICITY IS LOST. ENSURE THAT YOUR VEHICLE HAS A FULL FUEL TANK. KEEP A SUPPLY OF NON PERISHABLE FOODS AND BEVERAGES THAT CAN LAST FOR SEVERAL DAYS. ALSO KEEP COOKING TOOLS AND A CAN OPENER HANDY. KEEP EXTRA HYGIENE ITEMS ON HAND. IF YOU TAKE MEDICATIONS...HAVE EXTRA PRESCRIPTIONS AVAILABLE. FOR THOSE WHO LIVE IN COASTAL AREAS...DECIDE NOW WHERE YOU WILL GO IN THE EVENT YOU ARE ORDERED TO EVACUATE. IF YOU PLAN TO GO TO A SHELTER...YOU WILL HAVE TO MAKE OTHER ARRANGEMENTS FOR YOUR PETS. STORM SHELTERS NORMALLY DO NOT ACCEPT ANIMALS. KNOW YOUR BEST EVACUATION ROUTE WELL BEFORE THE STORM STRIKES. IT IS IMPORTANT TO REMEMBER THAT SMALL CHANGES IN THE TRACK OF THE STORM WILL CAUSE SIGNIFICANT DIFFERENCES IN THE STORMS IMPACT. AS THE STORM NEARS THE COAST...THE STORM TRACK FORECAST WILL BE FURTHER REFINED. THIS WILL ALLOW MORE DETAIL AS TO THE IMPACTS OF THIS STORM. LANDFALLING HURRICANES CAN PRODUCE VIOLENT WINDS... TORNADOES...FLOODING RAINS...AND INUNDATION OF COASTAL AREAS BY STORM SURGE AND TIDAL FLOODING. ALL ARE URGED TO FOLLOW THE LATEST DEVELOPMENTS ON HURRICANE ISABEL THIS WEEK. BE READY TO TAKE ACTION IF A WATCH IS ISSUED FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS AND UPDATES ON THIS DANGEROUS HURRICANE. MANNING/SMZ
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
Numerous roads and low lying areas were flooded.
Roads and creeks stayed flooded several hours after the rain ended.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335290, 5335291.